High Wind, Childress
- When
- February 20, 6:06 AM CST
- Where
- Childress forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
A cold front brought strong northerly winds during the early morning hours on the 20th. The automated surface observation system (ASOS) at Childress Municipal Airport recorded a wind gust to 62 mph at 0606 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A cold front brought strong northerly winds during the early morning hours on the 20th. The automated surface observation system (ASOS) at Childress Municipal Airport recorded a wind gust to 62 mph at 0606 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 5:21 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 521 AM CST THU FEB 20 2014 .AVIATION... VFR NEXT 24 HOURS. PERIODS OF BLOWING DUST MAY RESTRICT VISIBILITY THIS MORNING AT EITHER TERMINAL. WINDS WILL BE QUITE BREEZY...ESPECIALLY KCDS...AS STRONG COLD FRONT PUSHES THROUGH THE AREA. WIND GUST TO NEAR 50 KTS WILL BE POSSIBLE. LOW LEVEL TURBULENCE IS EXPECTED. CONDITIONS IMPROVING AFTER 19Z. && .PREV DISCUSSION... /ISSUED 329 AM CST THU FEB 20 2014/ SHORT TERM... JUST A BIT DIFFERENT EVOLUTION OF THE UPPER LEVEL TROUGH THIS MORNING AS COMPARED TO YESTERDAY. IN PARTICULAR...AS THE TROUGH AXIS APPROACH...A LEAD WAVE SHOOTS NEWRD THIS MORNING WITH A SECONDARY WAVE DEVELOPING OVER THE COLORADO ROCKIES. THIS SPLIT WAVE FEATURE SUGGEST THAT THE FRONTAL BOUNDARY MAY BE FORCED JUST A BIT WEAKER AS A RESULT. AS OF 2 AM...COLD FRONT IS JUST ENTERING THE OKLAHOMA PANHANDLE. WITH AN ARRIVAL ACROSS OUR NORTHERN ZONES SITTING NOW AROUND 13Z. COMPARED TO FROPA ESTIMATES 24 HOURS AGO...THIS IS...IN FACT...2-3 HOURS SLOWER. HOWEVER...AS THE SECOND WAVE APPROACHES THIS WILL GO AHEAD AND ACCELERATE THE FRONTAL MOTION THROUGH THE EARLY PART OF THE DAY AND LIKELY CLEAR THE CWFA BY AROUND 15Z. GIVEN THE TURBULENCE ALONG AND BEHIND THE FRONTAL BOUNDARY...WILL KEEP MENTION OF BLDU IN THE WX GRIDS THOUGH IT IS NOT LIKELY TO CAUSE MUCH OF AN ISSUE FROM A VISIBILITY PERSPECTIVE. THE BIG QUESTION WILL BE WIND SPEEDS BEHIND THE FRONT AND THE IMPACTS OF PACIFIC FRONT BEFORE THE CANADIAN FRONT ARRIVES. WV IMAGERY CONFIRMS THE LEAD WAVE KICKING ACROSS KS WITH A SLOW STRENGTHENING INDICATED OVER SERN CO FROM SECOND WAVE. THIS WOULD SUGGEST THAT THE WIND SPEEDS MAY BE A BIT LESS DRAMATIC THAN EARLIER ANTICIPATED. BOTTOM LINE IS THAT WE MAY NOT SEE ADVISORY LEVEL SPEEDS WITH THIS SYSTEM...BUT IT IS CERTAINLY CLOSE ENOUGH IN THE CURRENTLY OUTLINED ADVISORY AREA TO LET IT RIDE. THE SOUTHWESTERN SOUTH PLAINS COULD ALSO GET CLOSE AS WELL BEHIND THE PACIFIC BOUNDARY. ELSEWHERE...SPEEDS IN THE 20S WILL BE QUITE COMMON AS WINDS VEER TOWARD THE NORTH THIS MORNING. AS PRESSURE GRADIENTS RELAX THIS AFTERNOON SO TOO WILL THE WIND SPEEDS AND LIGHT WINDS ARE EXPECTED BY THIS EVENING. LONG TERM... SEMI-ZONAL FLOW REMAINS THE DOMINATE FLOW ALOFT FOR MOST OF THE EXTENDED PERIOD HOWEVER BY EARLY NEXT WEEK...UA RIDING ACROSS THE WRN CONUS WILL CAUSE FLOW TO VEER TO THE W-NW FLOW. THIS COULD BE OF AN IMPORTANCE WRT TO TEMPS BUT WILL TALK MORE ABOUT THAT SHORTLY. TODAY/S COOL DOWN WILL BE FOLLOWED BY A WARM UP TOMORROW /HIGHS IN THE 70S/...THANKS TO THE RETURN OF SFC LEE TROUGHING AND THUS BREEZY W-SW SFC WINDS FILTERING IN A WARMER AIRMASS. THEREAFTER...A SERIES OF EMBEDDED DISTURBANCES PASSING BY TO OUR NORTH WILL SEND DOWN A COUPLE OF COLD FRONTS. THE FIRST OF SUCH FRONTS WILL BE SATURDAY...AND ALTHOUGH THIS FRONT HAS BEEN DEPICTED TO BE RELATIVELY WEAK THE LAST SEVERAL DAYS...A FEW MODEL SOLUTIONS EITHER DISPLAY IT BARELY IMPINGING ON THE FAR SOUTH TX PANHANDLE /PER THE GFS/ OR REMAINING NORTH OF THE REGION /PER THE NAM/. THE ECMWF IS MOST CONSISTENT AND THUS PUSHING IT THROUGH THE CWA...ALBEIT EXHIBITING RATHER LIGHT WIND SPEEDS AND ONLY MINOR COOLING /HIGHS IN THE 60S AND 70S/. NEXT FROPA IS ANTICIPATED ON SUNDAY...WHICH WILL BE CHARACTERIZED BY SLIGHTLY BREEZIER WINDS AND COOLER AS SUGGESTED BY 850 MB TEMPS DIPPING TO AOA 2 DEGREES C ACROSS THE NERN ZONES. WILL THEREFORE SEE HIGHS DIP DOWN INTO THE LOWER 50S NE TO THE MIDDLE 60S SW. CONCERNS OF MUCH COLDER AIR NEXT WEEK IS HINTED AT BY MODELS...WITH VEERED FLOW ALOFT PROVIDING A CORRIDOR FOR THE FILTERING OF CAA /ASSOCIATED WITH ANOTHER SLIGHTLY BREEZY FROPA/. THERE IS STILL SOME UNCERTAINTY WITH THE TIMING OF THE FRONT AND HOW COLD THE AIRMASS WILL BE...BUT MAINTAINING HIGHS IN THE 40S AND 50S EARLY TO MID WEEK STILL LOOKS REASONABLE ATTM. THE ECMWF CONTINUES TO HINT AT RATHER LIGHT QPF SIGNALS WITH NEXT WEEK/S FROPA...THOUGH RATHER DRY MID-LEVELS SUGGESTS THIS COULD BE A BIT OVERDONE. ALTHOUGH THE EXTENDED PERIOD WILL BE PLAGUED WITH SEVERAL FRONTAL PASSAGES...THERE WILL BE A FEW DAYS WHERE MODEST W-SW BREEZES AND TEMPS GENERALLY IN THE 60S WILL OCCUR /BEYOND FRIDAY/...WHICH WILL BE ON MONDAY AND LATE IN THE WEEK. FIRE WEATHER... DAY 1... RECOVERIES HAVE BEEN RATHER POOR THIS MORNING WITH SOME STATIONS HAVING CLICKED OFF NOCTURNAL RED FLAG MINUTES. THE WINDS ARE EXPECTED TO INCREASE LATER THIS MORNING /20 - 30 MPH/ THEN SUBSIDE AFTER MID-DAY. SOME MODEST INCREASES IN RH SHOULD BE REALIZED THIS MORNING WITH DRYING EXPECTED /TO NEAR 15 PCT RH/ AS THE WINDS DIMINISH THIS AFTERNOON. THIS SHOULD HELP TO LIMIT RED FLAG MINUTE ACCUMULATIONS AND THUS WILL ELECT TO HANDLE FIRE THREAT TODAY WITH AN RFD. NO DOUBT...FUELS ACROSS THE AREA ARE QUITE FAVORABLE FOR BURNING AND GIVEN THE WIND SPEEDS...PARTICULARLY THIS MORNING...ANY STARTS WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. GREATEST RISK TODAY APPEAR TO BE ACROSS TWO AREAS. NORTHEAST OF A DIMMIT TO CROSBYTON LINE AND SOUTHWEST OF A MORTON TO TAHOKA LINE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 53 26 66 28 65 / 0 0 0 0 0 TULIA 57 25 68 29 63 / 0 0 0 0 0 PLAINVIEW 58 27 68 30 65 / 0 0 0 0 0 LEVELLAND 59 31 71 32 71 / 0 0 0 0 0 LUBBOCK 61 30 71 32 69 / 0 0 0 0 0 DENVER CITY 59 33 72 35 74 / 0 0 0 0 0 BROWNFIELD 59 32 72 33 72 / 0 0 0 0 0 CHILDRESS 60 31 73 33 66 / 0 0 0 0 0 SPUR 61 31 72 36 70 / 0 0 0 0 0 ASPERMONT 64 33 73 39 72 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES: TXZ024>026-030>032. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 420 AM CST THU FEB 20 2014 TXZ021>044-211030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 420 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER ELEVATED FIRE WEATHER CONDITIONS WILL LIKELY EXIST ACROSS THE ENTIRE HAZARDOUS WEATHER OUTLOOK AREA...AS NEAR SEASONAL WARMTH...DRY AND VERY BREEZY NORTH WINDS ARE EXPECTED. A FIRE DANGER STATEMENT IS IN EFFECT. NON PRECIPITATION A STRONG COLD FRONT WILL CAUSE NORTH TO NORTHWEST WIND SPEEDS TO INCREASE INTO THE 30 TO 35 MPH RANGE THIS MORNING...BEFORE SUBSIDING BY THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS WHERE A WIND ADVISORY IS IN EFFECT UNTIL NOON. PATCHY BLOWING DUST MAY RESTRICT VISIBILITY NEAR OPEN FIELDS AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR ACROSS THE ENTIRE HAZARDOUS WEATHER OUTLOOK AREA FRIDAY...AS WARM...DRY AND BREEZY CONDITIONS ARE EXPECTED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489403.